Winter Storm, North Rocky Mountain Front
- When
- February 16, 4:00 AM MST to February 17, 4:00 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Reported by
- Public
Twelve inches of snow fell at Choteau 25W.
A fast moving storm brough heavy snow to portions of the Rocky Mountain Front and to Gallatin County. Snowfall amounts of 12 inches were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A fast moving storm brough heavy snow to portions of the Rocky Mountain Front and to Gallatin County. Snowfall amounts of 12 inches were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 15, 10:45 PM MST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1045 PM MST TUE FEB 15 2011 .UPDATE... CURRENT SATELLITE AND RADAR IMAGERY INDICATE STEADY STREAM OF MOISTURE WITH LOWER ELEVATION RAIN AND HIGHER ELEVATION SNOW CONTINUING TO STREAM FROM WESTERN MT INTO THE ROCKY MTN FRONT. CHECK OF SNOTEL STATIONS ALONG THE DIVIDE SHOWS SNOW STILL ACCUMULATING...SO HAVE DECIDED TO EXTEND THE CURRENT WINTER WEATHER ADVISORY FOR ELEVS ABOVE 5000 FT UNTIL 8AM WED MORNING. WINTER STORM WATCH FOR CENTRAL AND SOUTHWEST MT BEGINNING WED EVE REMAINS IN EFFECT WITH NO CHANGES AS WELL. MADE SOME FORECAST GRID ADJUSTMENTS TO REDUCE CHANCES OF PRECIP OVERNIGHT FOR AREAS NEAR AND SOUTH OF GREAT FALLS AS CURRENT SOUTHWEST FLOW ALOFT AND LATEST MODEL SOLUTIONS KEEP MOST OF THE APPROACHING MOISTURE ACROSS THE ROCKY MTN FRONT AND WESTERN PORTIONS OF THE HILINE. REST OF GOING FORECAST IN GOOD SHAPE. WARANAUSKAS && .AVIATION... UPDATED 0545Z AN APPROACHING WEATHER SYSTEM AND ASSOCIATED CLOUDINESS WILL BRING LOWER CEILINGS WITH PERIODS OF MVFR BEFORE 18Z. PERIODS OF SNOW OR SNOW SHOWERS...POSSIBLY MIXED RAIN AT TIMES EXPECTED. MOUNTAIN OBSCURATIONS ARE LIKELY IN THE VICINITY OF THE SHOWERS. MVFR AND POSSIBLY IFR CONDITIONS TO BECOME MORE WIDESPREAD AFTER 22Z WITH AREAS OF SNOW...ESPECIALLY OVER CENTRAL AND SOUTHERN ROUTES. && .PREV DISCUSSION... /ISSUED 450 PM MST TUE FEB 15 2011/ TONIGHT THROUGH THURSDAY...THE BREAKDOWN OF AN UPPER LEVEL RIDGE OVER THE REGION CONTINUES TODAY BEFORE AN UPPER LEVEL TROUGH MOVES IN OVER THE STATE WEDNESDAY EVENING. MODELS CONTINUE TO SHOW FAVORABLE SNOW ACCUMULATIONS WITH GUSTY WINDS ALONG THE CONTINENTAL DIVIDE SO THE WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW ALONG THE ROCKY MOUNTAIN FRONT WILL CONTINUE. AS MOISTURE INCREASES IN THE SOUTHWEST FLOW ALOFT WEDNESDAY...WIDESPREAD SNOW IS EXPECTED IN THE SOUTHWESTERN AND CENTRAL MOUNTAINS. VALLEYS AND PLAINS WILL SEE SOME SNOW AS WELL BUT ACCUMULATIONS ARE NOT EXPECTED TO BE AS GOOD AS IN HIGHER ELEVATIONS. WITH SOME AREAS POTENTIALLY REACHING WARNING CRITERIA...HAVE GONE AHEAD AN ISSUED A WINTER STORM WATCH FOR ALL OF THE CENTRAL AND SOUTHWEST PORTION OF THE CWA. TEMPERATURES BEGIN TO COOL ON WEDNESDAY WITH THE ARRIVAL OF THIS TROUGH. AS THE SYSTEM MOVES OFF TO THE EAST...WINDS SHIFT TO THE NORTH ACROSS THE FORECAST AREA BRINGING ANOTHER ROUND OF COLD AIR TO THE AREA. THURSDAY NIGHT THROUGH TUESDAY...MODELS SEEM TO BE IN BETTER AGREEMENT REGARDING MOIST WEST-SOUTHWESTERLY FLOW AND A DESCENDING CANADIAN COLD FRONT FOR THE FIRST PART OF THE PERIOD. THIS SYSTEM WILL BRING LIGHT SNOW TO PARTS OF THE FORECAST AREA. BEST CHANCES FOR ACCUMULATING SNOWFALL WILL BE IN THE MOUNTAINS ALONG THE ROCKY MOUNTAIN FRONT AND SOUTHWEST MONTANA...HOWEVER LIGHT UP-SLOPE FLOW OVER NORTH-CENTRAL MONTANA MAY PROMOTE LIGHT SNOWFALL AMOUNTS THROUGH FRIDAY. THE COLDER AIRMASS WILL MAINLY BE ALONG AND NORTH OF A LINE FROM KCTB- KGTF-KLWT AS STRONGER SOUTHWEST FLOW INHIBITS A MORE SOUTHERLY PROGRESSION. TEMPERATURES WILL BE AROUND 15 DEGREES BELOW SEASONAL AVERAGES. A DRIER AIRMASS WILL RESIDE OVER THE NORTH-CENTRAL PLAINS FRIDAY NIGHT THROUGH SUNDAY WITH SOME LIGHT PRECIPITATION IN THE MOUNTAINS ALONG THE CONTINENTAL DIVIDE AND FAR SOUTHWEST MONTANA. TEMPERATURES WILL REMAIN SLIGHTLY BELOW AVERAGE THROUGH THE WEEKEND...HOWEVER READINGS WILL GRADUALLY INCREASE THROUGH SUNDAY TO AROUND 5 TO 10 DEGREES BELOW SEASONAL AVERAGES. MODELS SHOW DIFFERING SOLUTIONS LATER IN THE PERIOD FOR SUNDAY THROUGH TUESDAY AS THE GFS/GEM MODELS HAVE A STRONG UPPER- LEVEL TROUGH MOVING INTO THE PACIFIC NORTHWEST AND NORTHERN ROCKIES WHILE THE ECMWF DELAYS THE TROUGH AND KEEPS A RIDGE OF HIGH PRESSURE OVER THE AREA FOR THE FIRST PART OF NEXT WEEK. FOR NOW TRENDED TOWARDS CLIMATOLOGY FOR PRECIPITATION WITH BELOW AVERAGE TEMPERATURES. MLS && .PRELIMINARY POINT TEMPS/POPS... GTF 32 41 22 28 / 40 30 50 50 CTB 28 35 16 19 / 50 20 50 30 HLN 31 44 23 34 / 30 40 50 30 BZN 30 45 20 32 / 10 30 60 60 WEY 21 34 9 23 / 20 70 100 70 DLN 28 42 16 30 / 30 50 70 40 HVR 30 34 17 17 / 30 30 50 60 LWT 26 42 21 26 / 10 20 70 70 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 8 AM MST WEDNESDAY FOR ELEVATIONS ABOVE 5000 FEET FOR NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT. WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING BEAVERHEAD...BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...FERGUS...GALLATIN...JEFFERSON...JUDITH BASIN... MADISON...MEAGHER. && SHORT TERM...WARANAUSKAS LONG TERM...MLS AVIATION...LOSS WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 1027 PM MST TUE FEB 15 2011 MTZ009-048-170530- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 1027 PM MST TUE FEB 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 8 AM WEDNESDAY MORNING FOR ELEVATIONS ABOVE 5000 FEET. SNOW AND BLOWING SNOW WILL AFFECT TRAVEL THROUGH MARIAS PASS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE WEATHER PATTERN WILL SHIFT BACK TO MORE TYPICAL WINTER CONDITIONS AS A PACIFIC STORM SYSTEM MOVES ACROSS THE REGION FROM WEDNESDAY THROUGH THURSDAY. PERIODS OF LIGHT SNOW WILL PRODUCE AROUND 2 INCHES AT LOWER ELEVATIONS AND 4 TO 8 INCHES IN THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS AND IMPACTS TO THE NATIONAL WEATHER SERVICE OFFICE IN GRETA FALLS. MTZ010-011-013-044>047-049-170530- EASTERN GLACIER-HILL-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA- BLAINE-EASTERN TETON- 1027 PM MST TUE FEB 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE WEATHER PATTERN WILL SHIFT BACK TO MORE TYPICAL WINTER CONDITIONS AS A PACIFIC STORM SYSTEM MOVES ACROSS THE REGION FROM WEDNESDAY THROUGH LATE THURSDAY. PERIODS OF LIGHT SNOW WILL PRODUCE AROUND 1 TO 2 INCHES AT LOWER ELEVATIONS AND 3 TO 6 INCHES IN THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS AND IMPACTS TO THE NATIONAL WEATHER SERVICE OFFICE IN GRETA FALLS. MTZ008-012-014-015-050>055-170530- BEAVERHEAD-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 1027 PM MST TUE FEB 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WINTER STORM WATCH IS IN EFFECT FOR WEDNESDAY EVENING THROUGH MIDDAY THURSDAY. A PACIFIC STORM SYSTEM WILL BRING PERIODS OF LIGHT SNOW PRODUCING 2 TO 4 INCHES OVER THE VALLEYS AND PLAINS AND 4 TO 8 INCHES IN THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS AND IMPACTS TO THE NATIONAL WEATHER SERVICE OFFICE IN GRETA FALLS.
3 winter storm. Local standard time, as filed.
Twelve inches of snow fell at Choteau 25W.
Twelve inches of snow fell at Bynum 23W (the Waldron SNOTEL site - elevation 5600 feet).
Ten inches of snow fell at West Yellowstone.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278560, 278566, 278569.